Obstetrics & Gynecology>>>>>Human Sexuality and Contraception
Question 9#

A 32-year-old woman presents for her annual examination. She is worried because she has not been able to achieve orgasm with her new partner, with whom she has had a relationship for the past 3 months. She had three prior sexual partners, and was able to achieve orgasm with each of them. Her medications include a combined oral contraceptive (COC) pill for birth control, clonidine for chronic hypertension, and fluoxetine for depression. She smokes one pack per day and drinks one drink per week. She had a cervical cone biopsy for severe cervical dysplasia 6 months ago.

Which of the following is the most likely cause of her sexual dysfunction?

a. Alcohol
b. Birth control pills
c. Clonidine
d. Disruption of cervical nerve pathways
e. Fluoxetine

Correct Answer is C

Comment:

Clonidine, an antihypertensive agent, can cause inhibition of orgasm in women. Studies have shown that it decreases vaginal blood volume and inhibits sexual arousal. Selective serotonin reuptake inhibitors usually decrease libido. In women sensitive to hormonal changes, combination contraceptive pills can decrease free testosterone and decrease libido. Masters and Johnson identified the clitoris as the center of sexual satisfaction in women. Orgasm and sexual gratification has been associated with nerve endings in the clitoris, mons pubis, labia, and pressure receptors in the pelvis. Even though the cervix has a rich nerve supply, there is no scientific evidence that it plays a role in the sexual response.